9/1/2003 • A Systematic Chart Review of the Nature of Psychiatric Adverse Events in

9/1/2003 • A Systematic Chart Review of the Nature of Psychiatric Adverse Events in Children and Adolescents Treated with Selective Serotonin Reuptake Inhibitors

Timothy E. Wilens MD ; Joseph Biederman MD ; Anne Kwon MS ; Rhea Chase BA ; Laura Greenberg BA ; Eric Mick ScD ; Thomas J. Spencer MD

Journal of Child and Adolescent Psychopharmacology Volume: 13 Number: 2 Page: 143 — 152

Conclusion: Based on the retrospective review of medical charts, youth receiving SSRI appear to be at risk for treatment emergent PAE and recurrence with re-exposure to an SSRI. Prospective longer term studies evaluating the course and prognosis of youths manifesting PAE to SSRI are necessary.

A Systematic Chart Review of the Nature of Psychiatric Adverse Events in Children and Adolescents Treated with Selective Serotonin Reuptake Inhibitors

Timothy E. Wilens MD ; Joseph Biederman MD ; Anne Kwon MS ; Rhea Chase BA ; Laura Greenberg BA ; Eric Mick ScD ; Thomas J. Spencer MD

Journal of Child and Adolescent Psychopharmacology Volume: 13 Number: 2 Page: 143 — 152

Conclusion: Based on the retrospective review of medical charts, youth receiving SSRI appear to be at risk for treatment emergent PAE and recurrence with re-exposure to an SSRI. Prospective longer term studies evaluating the course and prognosis of youths manifesting PAE to SSRI are necessary.

A report in the Journal of Child and Adolescent Psychopharmacology (abstract below) Dr. Timothy Wilens, Dr. Joseph Biederman, et al, child psychiatrists at Harvard’s teaching hospital, Massachusetts General, found that 22% of children and adolescents who had been prescribed any one of the selective serotonin reuptake inhibitor (SSRI) antidepressants suffered drug-induced psychiatric adverse effects within three months. Furthermore, the authors, who have long advocated prescribing psychotropic drugs for children, reported: “Overall, 74% if children and adolescents experienced [i.e., suffered] an adverse event to an SSRI over the course of their treatment.”

The SSRI drugs prescribed for these children were: Prozac, Paxil (Seroxat), Zoloft, Luvox and Celexa. Proof that the adverse effects were drug-induced is borne out by the fact that after the drugs were withdrawn and the children were re-exposed to an SSRI, 44% suffered another psychiatric adverse effect.

This report validates what critics—who are not receiving financial support from drug companies—have been pointing out for some time: Antidepression drugs are not the solution for troubled children. The documented evidence consistently shows that the drugs are causing children mental distress that can only aggravate their problems.

Of particular concern: According to the authors, the most frequent adverse effects induced by SSRI drugs are sleep disturbance (35%) and agitation. That combination is a prescription for violent outbursts—such as, self injury, suicide attempts, and / or violent outbursts toward others.

It is scandalous that the National Institute of Mental Health has remained absolutely silent about mounting evidence that these drugs pose hazards for children’s health and lives. NIMH officials disregard the evidence of suicidal acts by children in clinical trials. The same evidence led the medical authorities in Great Britain to ban the use of an SSRI in children under 18. See documents at: http://www.ahrp.org/index.html

Despite evidence of harm, NIMH continues to promote the use of SSRIs and sponsors clinical trials that expose little children and adolescents to the hazards of these drugs. See: http://www.nimh.nih.gov/ncdeu/abstracts2002/ncdeu2062.cfm http://www.nimh.nih.gov/ncdeu/abstracts2002/ncdeu2061.cfm http://www.nimh.nih.gov/ncdeu/abstracts2002/ncdeu3016.cfm

For additional documentation about the harm being done to children who are inappropriately and indiscriminately prescribed psychotropic drugs, visit the AHRP website at: www.ahrp.org

Abstract: Objective: Despite a rapidly growing literature on the efficacy of the selective serotonin reuptake inhibitors (SSRI) in the treatment of juvenile psychiatric disorders, relatively little is described about emotional, behavioral, and cognitive adverse effects associated with their use. To this end we completed a retrospective analysis of medical charts to determine the incidence, nature, and clinical correlates of treatment emergent adverse effects in the behavioral, cognitive, and emotional domains.

Methods: We systematically evaluated the medical charts of children treated with SSRI for depressive or obsessive-compulsive disorders for a mean (±SD) of 26.9 ± 20.8 months to determine the incidence, nature, and clinical correlates of treatment emergent psychiatric adverse events (PAE). Charts were reviewed for diagnoses, type and dose of SSRI and adjunct medication, specific type of PAE, and time to onset and offset of PAE.

Results: In total, 82 charts of children and adolescents (mean age 12.2 ± 3.2 years) were examined. PAE occurred in 22% of children and were most commonly related to disturbances in mood. PAE were not associated with psychiatric diagnosis(es), age, sex, concurrent medications, doses or specific serotonin reuptake inhibitors. The onset of PAE was observed typically 3 months after SSRI exposure (median = 91 days). Although PAE diminished with SSRI discontinuation, those that emerged early in treatment diminished significantly more rapidly than those that emerged later (median offset was 10 and 49 days, respectively). Re-exposure to an SSRI resulted in another PAE in 44% (n = 18) of the group.

Copyright © by Mary Ann Liebert, Inc. 2003 Reference Links: 17 (View Links)

839 total views, 3 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., Scientific Studies and tagged , .

Leave a Reply